Cutaneous reactions to imatinib therapy are increasingly being recognized, with up to 21% of patients experiencing mild to moderate reactions at doses of 600 mg and higher.1 A recent case report of Stevens-Johnson syndrome complicating the use of imatinib2 expressed caution in the widespread use of this agent based on such reactions. We wish to illustrate that significant mucocutaneous eruptions can be managed, enabling long-term continuation of imatinib therapy.

Case 1 involved a 66-year-old woman with chronic-phase chronic myeloid leukemia (CML) who was intolerant of therapy with interferon-α and was started on imatinib at a dose of 400 mg daily. After 10 days of therapy, she developed a macular, pruritic rash together with mild periorbital edema. The following day, this had progressed into a disseminated rash with confluent areas over the torso and upper limbs. In addition, there were oral and vaginal mucosal erosions. The skin was not biopsied, but a clinical diagnosis of Stevens-Johnson syndrome was made and imatinib was discontinued. No other medication could be implicated. In the next 2 weeks, the rash slowly resolved without the use of steroids. The patient was very keen to restart the medication, and after 3 weeks the drug was started at a lower dose of 300 mg daily. The following day, she developed a pruritic erythematous eruption on her arms that suggested early recurrence. The drug was stopped again and oral prednisolone started at a dose of 30 mg daily. The rash quickly resolved. Two days later the imatinib was restarted at 300 mg together with the prednisolone. There was no further recurrence of the rash. In the next 5 weeks the prednisolone was slowly reduced and stopped while the dose of imatinib remained constant at 300 mg. The patient has been on the drug for a further 15 months with no further recurrence of the rash and is in complete cytogenetic remission.

Case 2 involved a 33-year-old woman with chronic-phase CML who was started on imatinib, 400 mg daily, because of interferon-α intolerance. After 2 weeks she developed an extensive pruritic maculopapular rash. She was advised to stop the imatinib and within a few days the rash had completely cleared. She did not require any steroids. No other cause for the rash could be found and she was not on any other medication. One week after the rash had cleared she was restarted on 100 mg imatinib daily. A week later the dose was increased to 200 mg with no recurrence of the rash and after 4 weeks the dose was again increased, to 300 mg. This was well tolerated, and after 6 weeks the dose was increased to 400 mg daily. By gradually increasing the dose of imatinib we were able to achieve the standard dose without recurrence of the rash. This patient has now been on treatment for 7 months and is currently 99% Philadelphia negative.

Imatinib is the most active agent for the treatment of CML, and skin rashes are quite common with this agent.1,3Although caution must be exercised when skin rashes occur, these cases, and others that we have observed, illustrate that it is possible to continue imatinib treatment by using concommitant short-term steroid therapy or by reintroducing imatinib with gradual dose escalation. Although we do not advocate the ongoing use of imatinib in patients who develop very severe skin reactions, careful management and perseverance can often allow patients who develop mild to moderate skin rashes to continue with the drug.

References

References
1
Brouard
M
Saurat
JH
Cutaneous reactions to STI571.
N Engl J Med.
345
2001
618
619
2
Hsiao
LT
Chung
HM
Lin
JT
et al. 
Stevens-Johnson syndrome after treatment with STI571: a case report.
Br J Haematol.
117
2002
620
622
3
Brouard
MC
Prins
C
Mach-Pascual
S
Saurat
JH
Acute generalized exanthematous pustulosis associated with STI571 in a patient with chronic myeloid leukemia.
Dermatology.
203
2001
57
59